Ohio, 2023

Hail in Ohio, March 1, 2023

March 1, 2023 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed during the evening hours ahead of a cold front moving through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the evening hours ahead of a cold front moving through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 1, 6:19 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 1, 6:19 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
619 PM EST Wed Mar 1 2023

.SYNOPSIS...
A cold front moves through the region Wednesday evening into
Thursday early morning, bringing the chance for showers and
thunderstorms, some of which may be severe. Thursday will be dry
before the next big system approaches the area overnight into
Friday. As the system moves through, gusty winds and widespread
precipitation can be expected, with locally heavy rainfall.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The start of the period is still a bit uncertain in terms of
severe threat... as of right now, there appears to be a very
narrow window both spatially and temporally where a severe
threat may materialize. As the cold front moves east into the
area, a wedge of instability and moisture-return (Tds rising
into the mid 50s) will traverse across the southern CWA. As
mentioned yesterday, lapse rates in this area are reasonably
steep, shear values will support organized convection, and DCAPE
values will be enough to allow for damaging wind gusts with any
stronger storms.

Keeping all of this in mind... the timing of this will be in the
late evening (7-10PM range) and daytime heating will be
diminishing. In addition to this, moisture wedge will still have
quite a bit of dry air to overcome, SBCAPE is limited due to a
weak inversion (however, some MLCAPE will still exist for storms
to tap into), and, therefore, initial convection does look to
remain elevated, forming along the I-71 corridor and south
before pushing eastward. Primary threat with any stronger storms
will be strong to damaging wind gusts, although cannot rule out
isolated hail or brief tornado.

Storms/showers will have moved east out of the CWA by ~4AM and
northwest flow takes over behind the cold frontal boundary. A
decent gradient exists across the area for overnight lows with
mid 30s in the far northwest and upper 40s in the far southeast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Thursday will be dry with northwesterly winds around 5 mph and
high temperatures in the upper 40s to upper 50s across the
area. Mostly cloudy skies to start the day with some PM cloud
breaks. Meanwhile, a deep upper level low pressure system
digging into the four corners region will eject toward our area
Thursday afternoon with its surface system centered near the
TX/OK panhandle region. This system will progress northeast
toward the Ohio Valley with its precipitation shield lifting
from south to north, beginning to impact our southernmost
counties with rain showers Thursday overnight into Friday
morning. Overnight lows drop into the mid 30s in the north, mid
40s in the south.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Showers will be pushing north across the area to start the period as
a dynamic low pressure system and associated warm front approach.
The low will be occluding, but there will be a secondary low ahead
of the main system at the triple point of the warm front, cold
front, and occluded front. This triple point will track across the
area Friday afternoon, perhaps into the early evening, as there are
still some timing differences amongst the guidance. So the southeast
part of the forecast area should briefly get into a warm sector and
it appears that there will be some breaks in the clouds in that
area. However, it is still quite uncertain how much instability may
develop. That will be the primary factor in determining whether any
strong to severe storms may develop.

There will be tremendous moisture transport into the region with
this system, although it will be transient. Locally heavy rainfall
can be expected but areal averages still look to be in the 1 to 2
inch range. This will certain cause rises on area rivers and streams
and some overland and small stream flooding is possible. With the
complex low structure, the pressure gradient may get baggy for a
period of time. There will be stout sustained winds before the
triple point moves in although gusts may be limited. Gustier winds
are more likely after the cold/occluded front moves through but
overall confidence in higher winds has decreased somewhat.

Will continue to see some showers on the backside of the main low
even as it starts to move off to the northeast Friday night, but
those showers will diminish by daybreak Saturday.

High pressure will build in for the weekend with slightly cooler but
still above normal temperatures. Further warming will occur on
Monday as a warm front develops north of the area. Low pressure and
a cold front will then move through Monday night into Tuesday
morning bringing the next chance of showers. Cooler high pressure
will build in for mid week.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
The Cincinnati, Wilmington, and Columbus TAF sites will be on
the edge of an area of thunderstorm development this evening. It
is likely that storms will be in the area, though less certain
if they will actually hit the TAF sites. A VCTS has been used,
and TEMPO or prevailing TSRA may be needed this evening if
storms move toward the airports. If storms do occur, then
temporary IFR conditions are expected.

After the storms move away, dry conditions are expected for the
rest of the TAF period. Winds will remain fairly light, and
generally out of the north.

Some rain will begin to move back into the area after 00Z
tomorrow night, so a VCSH has been included in the late hours of
the CVG TAF.

.OUTLOOK...MVFR conditions are expected (with IFR conditions
possible) Friday. Thunderstorms are possible on Friday
afternoon. Gusty winds are also expected on Friday. MVFR
ceilings will likely continue into Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...CA
NEAR TERM...CA
SHORT TERM...CA
LONG TERM...
AVIATION...Hatzos
Hazardous weather outlook, Mar 1, 3:30 AM EST, 16 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
330 AM EST Wed Mar 1 2023

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-021000-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-
330 AM EST Wed Mar 1 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain will overspread the region late Thursday night into
Friday, and will continue into Friday night. Rain may be heavy at
times on Friday which may result in areal flooding. Runoff from the
rain may also result in rises on area waterways.

Windy conditions are forecast for Friday into Friday night. Wind
gusts between 40 and 45 mph with isolated gusts up to 50 mph will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-021000-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
330 AM EST Wed Mar 1 2023

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms will develop this evening. Some thunderstorms may
produce damaging winds. Isolated tornadoes and hail cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain will overspread the region late Thursday night into
Friday, and will continue into Friday night. Rain may be heavy at
times on Friday which may result in areal flooding. Runoff from the
rain may also result in rises on area waterways.

Windy conditions are forecast for Friday into Friday night. Wind
gusts between 40 and 45 mph with isolated gusts up to 50 mph will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Local storm report, Mar 1, 4:47 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
447 PM EST WED MAR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TORNADO          4 SSE PATASKALA         39.95N 82.65W
02/27/2023  F0               LICKING            OH   NWS STORM SURVEY

            EF0 TORNADO CONFIRMED NEAR ETNA IN LICKING COUNTY OHIO.
            MAINLY TREE DAMAGE WAS OBSERVED.

&&

HATZOS
Special weather statement, Mar 1, 6:43 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Wilmington OH
643 PM EST Wed Mar 1 2023

OHZ060-061-070-071-020015-
Montgomery OH-Warren OH-Butler OH-Preble OH-
643 PM EST Wed Mar 1 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN PREBLE,
NORTHEASTERN BUTLER, NORTHWESTERN WARREN AND SOUTHERN MONTGOMERY
COUNTIES THROUGH 715 PM EST...

At 643 PM EST, a strong thunderstorm was located near Gratis, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Dayton, Kettering, Middletown, Miamisburg, Springboro, Franklin,
Moraine, Carlisle, Oakwood, West Carrollton, Germantown,
Farmersville, West Elkton, Centerville, Jacksonburg, Poast Town
Heights, Woodbourne-Hyde Park and Drexel.

This includes I-75 in Ohio between mile markers 39 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3949 8450 3960 8458 3974 8430 3972 8412
      3960 8414
TIME...MOT...LOC 2343Z 239DEG 30KT 3957 8448

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Coniglio
Special weather statement, Mar 1, 7:07 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
707 PM EST Wed Mar 1 2023

OHZ053-054-061>063-071-072-020030-
Montgomery OH-Warren OH-Fayette OH-Madison OH-Clinton OH-Clark OH-
Greene OH-
707 PM EST Wed Mar 1 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN WARREN,
NORTHWESTERN FAYETTE, NORTHWESTERN CLINTON, SOUTHEASTERN CLARK,
GREENE, SOUTHEASTERN MONTGOMERY AND SOUTHWESTERN MADISON COUNTIES
THROUGH 730 PM EST...

At 707 PM EST, a strong thunderstorm was located near Bellbrook,
moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Kettering, Beavercreek, Xenia, Miamisburg, Springboro, Bellbrook,
Cedarville, Waynesville, Jamestown, Jeffersonville, Wilberforce, New
Jasper, Harveysburg, Spring Valley, Corwin, South Solon, Bowersville,
Centerville, Octa and Paintersville.

This includes I-71 in Ohio between mile markers 62 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3947 8415 3964 8423 3981 8372 3973 8357
      3961 8358
TIME...MOT...LOC 0007Z 250DEG 40KT 3959 8409

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Coniglio
Special weather statement, Mar 1, 7:13 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
713 PM EST Wed Mar 1 2023

INZ074-075-080-KYZ091-092-020045-
Switzerland IN-Ohio IN-Dearborn IN-Boone KY-Kenton KY-
713 PM EST Wed Mar 1 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHERN
DEARBORN, NORTH CENTRAL SWITZERLAND, NORTHERN KENTON AND BOONE
COUNTIES THROUGH 745 PM EST...

At 712 PM EST, a strong thunderstorm was located near Dillsboro,
moving east at 45 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Florence, Independence, Erlanger, Edgewood, Elsmere, Fort Mitchell,
Villa Hills, Crescent Springs, Aurora, Crestview Hills, Lakeside
Park, Rising Sun, Oakbrook, Burlington, Union, Dillsboro, French,
Hartford, Aberdeen and Idlewild.

This includes I-75 in Kentucky between mile markers 177 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3900 8512 3912 8472 3905 8457 3894 8461
      3888 8510 3895 8514
TIME...MOT...LOC 0012Z 252DEG 41KT 3894 8503

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Coniglio
Special weather statement, Mar 1, 7:30 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
730 PM EST Wed Mar 1 2023

KYZ091>093-OHZ077-078-020100-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-Clermont OH-
730 PM EST Wed Mar 1 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN KENTON,
NORTHERN CAMPBELL, NORTHERN BOONE, SOUTHERN HAMILTON AND NORTHWESTERN
CLERMONT COUNTIES THROUGH 800 PM EST...

At 729 PM EST, a strong thunderstorm was located over Burlington,
moving east at 60 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Norwood, Erlanger,
Fort Thomas, Newport, Madeira, Edgewood, Alexandria, Elsmere, Fort
Mitchell, Villa Hills, Highland Heights, Milford, Taylor Mill,
Bellevue, Deer Park and Fort Wright.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 12.
 I-74 in Ohio near mile marker 19.
 I-75 in Kentucky between mile markers 177 and 191.
 I-75 in Ohio between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3892 8472 3910 8479 3924 8425 3917 8408
      3901 8416
TIME...MOT...LOC 0029Z 252DEG 50KT 3903 8470

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Clark
Special weather statement, Mar 1, 7:34 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
734 PM EST Wed Mar 1 2023

OHZ070-071-077-078-020100-
Hamilton OH-Clermont OH-Warren OH-Butler OH-
734 PM EST Wed Mar 1 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
HAMILTON, SOUTHEASTERN BUTLER, NORTHWESTERN CLERMONT AND SOUTHERN
WARREN COUNTIES THROUGH 800 PM EST...

At 734 PM EST, a strong thunderstorm was located over Forest Park,
moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Cincinnati, Hamilton, Fairfield, Mason, Lebanon, Forest Park,
Sharonville, Monroe, Blue Ash, Loveland, Springdale, Reading,
Montgomery, North College Hill, Madeira, Wyoming, Mount Healthy, Deer
Park, Finneytown and West Chester.

This includes the following Interstates...
 I-71 in Ohio between mile markers 12 and 33.
 I-74 in Ohio between mile markers 14 and 15.
 I-75 in Ohio between mile markers 9 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3917 8463 3935 8467 3945 8417 3934 8404
      3921 8408
TIME...MOT...LOC 0034Z 260DEG 37KT 3928 8456

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Coniglio

The radar

The Cincinnati radar (KILN), 68 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamilton

When
March 1, 7:37 PM EST to 7:39 PM EST
Where
Hamilton County, 2.17 mi E of Cincinnati
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.121, -84.510

Nickel sized hail was reported in Mt. Auburn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074105.